Alert archive / Ohio / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 143, NWS Pittsburgh, PA

July 11, 20174 counties in Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 11, 2017, 4:23 PM EDT for 4 counties in Ohio. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 11, 2017, 4:23 PM EDT (20:23 UTC)
Expired
Jul 11, 2017, 5:00 PM EDT
In force
37 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Carroll County, OH, Columbiana County, OH, Jefferson County, OH, Tuscarawas County, OH

The radar

The Pittsburgh radar (KPBZ), 68 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.4 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1049 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1049 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:34 PM EDT, 49 minutes earlier.

Area forecast discussion, Jul 11, 3:34 PM EDT, 49 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
334 PM EDT Tue Jul 11 2017

.SYNOPSIS...
Showers and thunderstorms will continue to plague the region as
a series of upper disturbance interact with a meandering frontal
boundary.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
A quick update was issued to adjust PoPs and other hourly
trends. Showers and thunderstorms will continue to blossom this
evening as a shortwave (with embedded MCV) emerge from the
midwest. That system is pumping abundant moisture into a weak
frontal/convergence zone stretching southeastward across Ohio
and northern West Virginia.

The main problem of the evening will be locally heavy rainfall
as that boundary is shunted across areas from around New
Philadelphia to near, and north of Morgantown. Rainfall is
expected to be enhanced via warm rain processes as warm, moist
advection continues into the mid levels.

Given those warm mid levels, expect convection to ease with the
heating and eastward progress of the supporting disturbance.

Wednesday will feature enhanced warmth and continued humidity with
warm advection under flat ridging. No change was needed to the
temperature forecast about 5 degrees above the averages or the
scattered convection prognosis focused near the northward
lifting frontal boundary.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
A dry Wednesday evening is forecast in the warm sector although
low pressure tracking across the Great Lakes along a nearly
stationary boundary may fire a few showers and storms mainly
north of Pittsburgh by Thursday morning.

Precipitation is forecast to spread across the entire region
Thursday with encroachment of the front. Weak flow/deep layer
shear are expected to inhibit the severe threat with that
system. Frontal passage is not likely to be decisive and
convection chances will linger until a more significant
disturbance drives it through on Friday.

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Surface high pressure looks to finally build over the area for
the weekend after the projected frontal passage Friday. Another
shortwave and front look possible for Sunday, but timing
remains uncertain. For now, dry weather is expected Monday with
a transition to an upper ridging pattern, which could hold into
the middle of next week.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Abundant moisture and convection will plague area ports this
evening, while residual stratus and fog are possible at sites
that receive rainfall and along the northward lifting frontal
boundary in the morning. Rainfall is expected to be focused
along that boundary, which is forecast to drift acrss the HLG
and MGW areas this evening.

.OUTLOOK...
Periodic restrictions are expected in convection through out the
week.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&

15
Hazardous weather outlook, Jul 11, 3:51 PM EDT, 32 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
351 PM EDT Tue Jul 11 2017

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073>076-
WVZ001>004-012-021-509>514-122000-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Beaver-Allegheny-Washington-
Greene-Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-
Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
351 PM EDT Tue Jul 11 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.

.DAY ONE...This Afternoon and Tonight.
Locally heavy rainfall is possible through this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

PAZ007>009-013>016-022-023-122000-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson-Armstrong-
Indiana-
351 PM EDT Tue Jul 11 2017

This Hazardous Weather Outlook is for northwest Pennsylvania, west
central Pennsylvania and western Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jul 11, 3:07 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
307 PM EDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     TORNADO          1 NNE FOMBELL           40.83N  80.19W
07/10/2017                   BEAVER             PA   NWS STORM SURVEY

            A SURVEY DETERMINED THAT A WEAK EF0 TORNADO BEGAN NEAR
            BOWERS ROAD AND CONTINUED INTO LANCASTER TOWNSHIP IN
            BUTLER COUNTY... ENDING AT 401 PM. DAMAGE TO TREES
            CONSISTED OF SNAPPING OF TRUNKS AND LARGE BRANCHES... AS
            WELL AS OCCASIONAL UPROOTS. THE TORNADO WAS RATED EF0
            WITH MAXIMUM WIND SPEED OF 70 MPH.

&&

EVENT NUMBER PBZ1701783

KRAMAR
Local storm report, Jul 11, 3:27 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
327 PM EDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     2 SSW WHITESTOWN        40.85N  80.06W
07/10/2017                   BUTLER             PA   NWS STORM SURVEY

            TREES AND LIMBS DOWN ALONG RABBIT ROAD. DAMAGE WAS
            INCONCLUSIVE AS TO ITS GENESIS PROCESS... SO HAS BEEN
            CLASSIFIED AS WIND DAMAGE.

&&

EVENT NUMBER PBZ1701784

KRAMAR
Special weather statement, Jul 11, 3:40 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
340 PM EDT TUE JUL 11 2017

OHZ039-040-112030-
Tuscarawas-Carroll-
340 PM EDT TUE JUL 11 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT NORTHWESTERN CARROLL AND NORTHERN TUSCARAWAS
COUNTIES...

At 340 PM EDT, a strong thunderstorm was located near Winesburg, or 9
miles northwest of Dover, moving northeast at 30 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Dover...                          Strasburg...
Sugarcreek...                     Malvern...
Bolivar...                        Mineral City...
Parral...                         Zoar...
Atwood Lake...

This includes  Interstate 77 in Ohio between mile markers 82 and 94.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4063 8167 4065 8147 4067 8146 4066 8144
      4065 8144 4065 8124 4072 8124 4073 8108
      4062 8101 4046 8167
TIME...MOT...LOC 1940Z 245DEG 28KT 4059 8164

07
Special weather statement, Jul 11, 3:42 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
342 PM EDT TUE JUL 11 2017

OHZ059-069-PAZ029-031-WVZ004-012-509-112030-
Monroe-Belmont-Greene-Washington-Marshall-Monongalia-Wetzel-
342 PM EDT TUE JUL 11 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT THE AREA...

At 341 PM EDT, a strong thunderstorm was located near Fairview, or 9
miles south of Moundsville, moving east at 30 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
New Martinsville...               Powhatan Point...
Hundred...                        Clarington...
Aleppo...                         Cameron...
New Freeport...                   Grove Oak...
Proctor...                        Woodlands...
Littleton...                      Rocklick...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3964 8103 3981 8102 4001 8038 3967 8027
TIME...MOT...LOC 1941Z 250DEG 28KT 3978 8073

07

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 4:31 PM EDTSpecial Weather StatementPBZGreene44 min
Jul 11, 5:10 PM EDTSevere Thunderstorm WarningPBZAllegheny, Butler, Washington50 min
Jul 11, 5:32 PM EDTSpecial Weather StatementPBZButler43 min
Jul 11, 5:53 PM EDTSpecial Weather StatementPBZLawrence37 min
Jul 11, 6:00 PM EDTSpecial Weather StatementPBZArmstrong30 min
Jul 11, 6:44 PM EDTSpecial Weather StatementPBZClarion31 min
Jul 11, 7:16 PM EDTSpecial Weather StatementPBZForest, Venango29 min
Jul 11, 3:40 PM EDTSpecial Weather StatementPBZTuscarawas50 min
Jul 11, 3:42 PM EDTSpecial Weather StatementPBZMarshall48 min
Jul 11, 4:48 PM EDTSpecial Weather StatementPBZHancock42 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.